Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 116, NWS St. Louis, MO

May 21, 2014Saint Clair County, Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 21, 2014, 4:34 PM CDT for Saint Clair County, Washington County, Illinois. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2014, 4:34 PM CDT (21:34 UTC)
Expired
May 21, 2014, 5:15 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Saint Clair County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 106 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 4:37 PM CDTHAIL 0.25Venedy, ILBRIEF SPURT OF PEA-SIZE HAIL.
May 21, 4:50 PM CDTHAIL 0.256 W Nashville, ILPEA-SIZED HAIL LASTED ABOUT 10 SECONDS.
May 21, 4:55 PM CDTTSTM WND DMG2 S Nashville, ILPOWER LINES DOWN JUST SOUTH OF NASHVILLE. POWER OUTAGES REPORTED IN NASHVILLE AND OKAWVILLE... INCLUDING AT THE SHERIFFS OFFICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 806 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
806 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

420 
WUUS53 KLSX 212134
SVRLSX
ILC163-189-212215-
/O.NEW.KLSX.SV.W.0116.140521T2134Z-140521T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT WED MAY 21 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...
  WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 515 PM CDT

* AT 429 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
  NEW MEMPHIS...AND MOVING EAST AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  NASHVILLE...OKAWVILLE...ASHLEY...STONE CHURCH...ELKTON...
  FROGTOWN...ADDIEVILLE...CORDES...HUEGELY...POSEN...BEAUCOUP...
  RICHVIEW...DU BOIS AND RADOM.

THIS WARNING ALSO INCLUDES...
INTERSTATE 64 IN ILLINOIS FROM EXIT 41 TO EXIT 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3821 8929 3836 8983 3849 8973 3849 8970
      3842 8970 3843 8967 3844 8967 3845 8964
      3848 8961 3840 8914 3821 8915
TIME...MOT...LOC 2134Z 284DEG 40KT 3838 8964

HAIL...1.00IN
WIND...<50MPH

$$

TILLY
3 follow-up statements
083 
WWUS53 KLSX 212144
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
444 PM CDT WED MAY 21 2014

ILC163-212154-
/O.CAN.KLSX.SV.W.0116.000000T0000Z-140521T2215Z/
ST. CLAIR IL-
444 PM CDT WED MAY 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ST. CLAIR COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3821 8915 3821 8929 3832 8970 3841 8969
      3848 8961 3848 8960 3840 8914
TIME...MOT...LOC 2144Z 285DEG 39KT 3836 8953

$$

ILC189-212215-
/O.CON.KLSX.SV.W.0116.000000T0000Z-140521T2215Z/
WASHINGTON IL-
444 PM CDT WED MAY 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WASHINGTON
COUNTY UNTIL 515 PM CDT...

AT 443 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OKAWVILLE...
AND MOVING EAST AT 45 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
NASHVILLE...ASHLEY...ADDIEVILLE...CORDES...NEW MINDEN...HUEGELY...
POSEN...BEAUCOUP...RICHVIEW...DU BOIS AND RADOM.

THIS WARNING ALSO INCLUDES...
INTERSTATE 64 IN ILLINOIS FROM EXIT 50 TO EXIT 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3821 8915 3821 8929 3832 8970 3841 8969
      3848 8961 3848 8960 3840 8914
TIME...MOT...LOC 2144Z 285DEG 39KT 3836 8953

HAIL...1.00IN
WIND...<50MPH

$$

TILLY
665 
WWUS53 KLSX 212158
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
458 PM CDT WED MAY 21 2014

ILC189-212215-
/O.CON.KLSX.SV.W.0116.000000T0000Z-140521T2215Z/
WASHINGTON IL-
458 PM CDT WED MAY 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WASHINGTON
COUNTY UNTIL 515 PM CDT...

AT 456 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NASHVILLE...
AND MOVING EAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
ASHLEY...RICHVIEW...DU BOIS AND RADOM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3821 8915 3821 8929 3831 8966 3846 8946
      3840 8914
TIME...MOT...LOC 2159Z 282DEG 36KT 3828 8932

HAIL...1.00IN
WIND...<50MPH

$$

TILLY
117 
WWUS53 KLSX 212212
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
512 PM CDT WED MAY 21 2014

ILC189-212223-
/O.EXP.KLSX.SV.W.0116.000000T0000Z-140521T2215Z/
WASHINGTON IL-
512 PM CDT WED MAY 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON COUNTY WILL EXPIRE
AT 515 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3821 8915 3821 8929 3831 8966 3846 8946
      3840 8914
TIME...MOT...LOC 2213Z 282DEG 35KT 3824 8919

$$

TILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:41 PM CDT, 53 minutes earlier.

Area forecast discussion, May 21, 3:41 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
341 PM CDT Wed May 21 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 1256 PM CDT Wed May 21 2014

Cold front extended from just north of UIN southwest through MCI.
This front will move southward through our forecast area tonight, and
should extend from west central MO southeast through southern IL by
12z Thursday.  The cap should break late this afternoon with
scattered convection developing along this front.  The HRRR model
has most of the convection across northeast MO and west central IL
early this evening, then shifts it southward with most of the
convection from around COU east through the St Louis metro area to
Vandalia and Salem IL by midnight.  Some of these storms may be
severe due to very unstable conditions late this afternoon and this
evening with CAPEs of 2000-3000 J/Kg and surface LI values as low as
-10 south of the cold front.  Low-mid level shear will also be
relatively strong with 500 mb wind speeds of up to 50 kts due to a
500 mb wind max moving through the Great Lakes region.

GKS

.LONG TERM:  (Thursday through Next Wednesday)
Issued at 340 PM CDT Wed May 21 2014

The cold front will continue to sag slowly southward as a surface
ridge shifts eastward from the northern Plains into the Great Lakes
region.  At least scattered convection is expected along and just
behind this front as weak shortwaves move east southeastward through
our area over the mid-upper level ridge centered over the Gulf Coast
states.  The best coverage of convection should be across central
and southeast MO Thursday and Thursday night as the front becomes
more nw to se oriented.  The ECMWF model appears to be a little too
far north with its qpf from Thursday afternoon into Friday morning.
Cooler and drier air will advect into the region behind the cold
front, particularly across northeast MO and west central IL.
The mid-upper level low now over NV will move slowly through the
southwest US.  Weak shortwaves will eject northeastward from this
feature and bring more convection mainly to the western portion of
our forecast area Saturday and Saturday night with the upper level
ridge along with the surface ridge centered over the Great Lakes and
Ohio Valley regions keeping the eastern portion of our forecast area
dry.  The mid-upper level low will eventually move into the Plains
by Monday.  The models have varying solutions after this with the
ECMWF model moving it into MO by Tuesday, while the GFS model
weakens it and has it passing south of our area.  With this model
uncertainty will just include chance pops for early next week,
although there may be more widespread showers/storms for Monday
night and Tuesday.  Always difficult to forecast the exact path,
strength and speed of upper level lows coming out of the southwest
US.

GKS

&&

.AVIATION:  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1214 PM CDT Wed May 21 2014

Cold front over northwestern Missouri will continue to sag
southward today into this evening, reaching KUIN by around 03Z,
then pushing into KCOU and KSTL metro TAF sites by 05Z. Unstable
airmass ahead of the front may fuel scattered thunderstorms this
afternoon into early evening, however coverage is uncertain so
will address in the TAFS with several hours of VCTS and update
frequently as the situation becomes more clear. Any storms should
diminish overnight with loss of strong daytime heating. VFR
conditions expected otherwise on Wednesday with winds veering to
northeast.

Specifics for KSTL: Scattered thunderstorms may form near
approaching cold front from 23Z until around 05Z. Coverage is
uncertain however and may be rather limited, so handled in the TAF
with a VCTS. Otherwise expect VFR conditions. Surface winds will
back from west this afternoon through north with frontal passage
around 05Z, then become northeast.

Browning

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 21, 3:48 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
348 PM CDT WED MAY 21 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
348 PM CDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME OF THE STORMS
WILL BE STRONG TO SEVERE AND CAPABLE OF PRODUCING LARGE HAIL OR
DAMAGING WIND GUSTS THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS FROM THURSDAY THROUGH
TUESDAY ACROSS PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

GKS

In the hours before

Special weather statement, May 21, 3:00 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
300 PM CDT WED MAY 21 2014

MOZ052-060-061-212045-
LINCOLN MO-ST. CHARLES MO-WARREN MO-
300 PM CDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WARREN...ST. CHARLES
AND SOUTHERN LINCOLN COUNTIES UNTIL 345 PM CDT...

AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAWK POINT...OR 9 MILES WEST OF TROY...
MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TROY...
  WRIGHT CITY...
  WENTZVILLE...
  LAKE ST. LOUIS...
  ST. PAUL...
  DARDENNE PRAIRIE...
  O'FALLON...
  COTTLEVILLE...
  WELDON SPRING...
  ST. PETERS...

THIS STORM WILL ALSO IMPACT FIRST MISSOURI STATE CAPITOL HISTORIC
SITE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TILLY
Local storm report, May 21, 3:17 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
317 PM CDT WED MAY 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             5 SW TROY               38.93N  91.04W
05/21/2014  E0.25 INCH       LINCOLN            MO   TRAINED SPOTTER

&&

FUCHS
Local storm report, May 21, 3:38 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
338 PM CDT WED MAY 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             WASHINGTON              38.55N  91.01W
05/21/2014  E0.25 INCH       FRANKLIN           MO   COUNTY OFFICIAL

            WEST SIDE OF WASHINGTON.

&&

FUCHS
Local storm report, May 21, 3:47 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
347 PM CDT WED MAY 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             ST. LOUIS               38.64N  90.24W
05/21/2014  E0.25 INCH       ST. LOUIS CITY     MO   TRAINED SPOTTER

            AT CASS AND NORTH BROADWAY IN ST. LOUIS CITY.

&&

FUCHS
Special weather statement, May 21, 4:12 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
412 PM CDT WED MAY 21 2014

ILZ100-101-MOZ063-064-212145-
MADISON IL-ST. CLAIR IL-ST. LOUIS MO-ST. LOUIS CITY MO-
412 PM CDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR ST. LOUIS CITY...CENTRAL ST.
LOUIS...NORTHERN ST. CLAIR AND SOUTHWESTERN MADISON COUNTIES UNTIL
445 PM CDT...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HILLSDALE...MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RIVERVIEW...
  ST. LOUIS...
  VENICE...
  MADISON...
  GRANITE CITY...
  CAHOKIA...
  EAST ST. LOUIS...
  WASHINGTON PARK...
  CENTREVILLE...
  CASEYVILLE...

THIS STORM WILL ALSO IMPACT HORSESHOE LAKE STATE PARK AND SCOTT
JOPLIN HISTORIC SITE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TILLY

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.